Hyper pigmented nails: Chemotherapy causing chromonychia
Running head: Chemotherapy and nail toxicity
- Dr Kamal Kant sahu (M.D medicine,)
- Dr Gaurav Prakash (M.D medicine, DM medical oncology)
- Dr Pankaj Malhotra (MD medicine)
- Prof. Subhash Chandar Varma (MD medicine)
Word count– 787
Figure count– 4
Key words: Chromonychia; leuconychia; hyperpigmeted nails;
Nail toxicity are among the benign and neglected side effects linked to many chemotherapeutic drugs. Taxanes and anthracyclines are the antineoplastic drug groups most commonly implicated. Nail changes can involve several or all 20 nails and appear in temporal relationship with drug intake. Most of the time, toxicity is just a matter of concern due to cosmetic reasons, however very occasionally it may be associated with pain. True incidence of nail changes related to particular drugs are still lacking due to under-reporting and ignorance of potential side-effects among the patients, necessitating the education prior to institution of drugs and appropriate management like, avoiding potential irritants and use of topical, or oral antimicrobials, and possibly cessation or dose reduction of the offending agent or use of cryotherapy in some cases may certainly be beneficial.
Chemotherapeutic drugs are associated with variety of nail changes. These nail changes are usually temporarily and use to resolve once chemo toxic drugs are stopped. Common drugs affecting are hydroxyurea, cyclophosphamide, vincristine, doxorubicin, dexamethasone, methotrexate and cytarabine. We here report our experience with two patients who developed nail changes during the course of chemotherapy for hematological malignancies
Case Report 1
A 19-year-old young boy was admitted to the our hospital’s hematology ward with the symptoms of fever and lymphadenopathy in cervical and axillary region .Workup including bone marrow examination, PET CT scan, excisional biopsy of lymph node were done and diagnosis of T cell rich B lymphoblastic lymphoma STAGE IIIB was made .He received 1st cycle of RCHOP while hospitalized and later on discharged .He received rest of seven RCHOP courses on outdoor basis. Through examination during his outdoor follow up visits revealed transverse hyper pigmented bands on the nails (chromonychia). The bands were multiple, transverse, approximately 1-mm broad, spanning the entire nail breadth, dark grey colored, nonblanchable, nonpalpable with smooth overlying nail surface on the nail plates of all fingers and toes with well appreciation of intervening faintly grey colored bands of nails(Figure 1,2). Unluckily, he relapsed post eight cycles of RCHOP chemotherapy and henceforth started on 2nd line chemotherapy RICE (Rituximab, ifosfamide, cisplatin, etoposide), 1st course of which was given to him uneventfully recently till the time of writing this report.
Case Report 2
A 55-year- old female presented to hematology clinic with complaints of pain abdomen for 6 months with history of significant loss of weight and appetite. Per abdomen examination revealed presence of abdominal lump with dimensions of 18 cm x 15 cm with no hepatosplenomegaly.Tru-cut biopsy of lump was done .Histopathological examination and immunohistochemistry confirmed high grade, B cell type non-Hodgkin’s lymphoma. She was further investigated and found to have stage IVB disease .Due to financial issues she was given CVP regimen (cyclophosphamide,doxorubicin,vincristine),however she relapsed following 3 courses by the time of writing this report. During her outdoor visits, she was found to have diffuse, black pigmentation with longitudinal striae in the nails of digits of both hands (figure 3, 4) and feet.
Amongst the innumerable side effects that chemotherapeutic drugs have, mucocutaneous one are the most worrisome for the patients probably due to cosmetic reasons. Different patterns of nail discoloration like chromonychia, leukonychia (including Mee’s and Muehrcke’s lines), Beau’s lines, paronychia and onycholysis have been well documented(1). Drugs commonly implicated are – vincristine, hydroxyurea, etoposide, daunorubicin, bleomycin, cyclophosphamide, dacarbazine, 5-fluorouracil and methotrexate (1, 2).
If you need assistance with writing your essay, our professional essay writing service is here to help!
The most frequent variety of chromonychia is melanonychia which is best defined as a dark pigmentation of nails observed as diffuse, transverse, or longitudinal band patterns(2).Some more common and important nail toxities have been summarized in table 1 with their description of morphology and pathophysiology of origin.
Effect of cyclophosphamide on nails ranges from diffuse, black pigmentation to dark longitudinal striae , and diffuse, dark gray pigmentation located proximally, with overlying transverse, black bands(2). Doxorubicin produces commonly transverse, dark brown bands alternating with white stripes and dark brown diffuse pigmentation bands 4–5 mm wide, which affect two-thirds of the distal portion of the nail(3). Hydroxyurea produces pigmentation that has a diffuse, dark brown color which may appear as single or double transverse bands. Our patient received all of the above mentioned drugs during his due course of illness
|Name||Description||Pathophysiology of origin|
|1)||Melanonychia||Dark pigmentation of nails observed as diffuse transverse or longitudinal band patterns||Melanin deposition|
|Single, transverse, nonblanchable bands||Toxic damage to the nail matrix resulting in abnormal keratinization causing altered light diffraction in retained parakeratotic onychocytes|
|Multiple, white, transverse pale bands separated by strips of pink nail bed which fade on digital compression||Due to edema in nail bed or alteration of nail plate attachment to the nail bed due to the vascular abnormalities resulting due to chemotherapy|
|4)||Beau’s lines||Horizontal (transverse) depressions in the nail plate that run parallel to the shape of the white, moon-shaped portion of the nail bed (lunula) seen at the nail’s origin||Caused by trauma or local disease involving the nail fold leading to sudden interruption of nail keratin synthesis and grow distally with the nail plate.|
Nail changes although seems to be common following chemotherapy, however goes unnoticed and underlooked in the lights of more important burning issues of chemotherapy both by physician and patient and hence true incidence of nail related changes is much more than reported especially in dark colored individuals like our patient and hence requires keen observation during follow up of these patients.
2.Dasanu CA, Vaillant JG, Alexandrescu DT. Distinct patterns of chromonychia, Beau’s lines, and melanoderma seen with vincristine, adriamycin, dexamethasone therapy for multiple myeloma. Dermatology online journal. 2006;12(6):10.
3.Gilbar P, Hain A, Peereboom VM. Nail toxicity induced by cancer chemotherapy. Journal of oncology pharmacy practice : official publication of the International Society of Oncology Pharmacy Practitioners. 2009;15(3):143-55.
LEGEND OF FIGURES
Figure1.Multiple hyper pigmented, transverse bands, approximately 1-mm broad, spanning the entire nail breadth, dark grey colored, nonblanchable, nonpalpable with smooth overlying nail surface on the nail plates of all fingers and toes with well appreciation of intervening faintly grey colored bands of nails.
Figure2.Close up image of bilateral nails with clear depiction of hyper pigmented bands.
Figure3. Multiple hyper pigmented, longitudinal striae noted in bilateral nails of fingers.
Figure4. Hyper pigmented longitudinal bands predominant in distal aspect of nails